CSN Login
Members Online: 1

You are here

CSN Outage 6/17/21

CSN will be down briefly for maintenance 6/17/2021, starting at 10pm EST. We apologize for the inconvenience. 

Hip joint pain on ADT

GeorgeG
Posts: 152
Joined: May 2017

I have develpoed severe hip joint pain while on intermittent Firmagon (since 2017) for advanced PC after RP (2016) and SR (2017) failed. This pain could of course be metastatic disease, old age issues, etc but I have read with interest that some people (both male and female) report joint problems while on ADT. Have any of you had this problem where you were told that it was the result of ADT? If so, is it a joint irritation that is unique to ADT or is it traditional AO or bursitis that is accelerated by ADT? What if anything provided relief?

 

 

Thanks,

 

 

George

 

GeorgeG
Posts: 152
Joined: May 2017

I forgot to ask if anyone developed hip problems after radiation either?

 

Thanks,

 

George

 

Georges Calvez
Posts: 524
Joined: Sep 2018

Hi there,

I went through radiation and 19 months of Firmagon and I suffer from intermittent nervous pains in my legs and stiffness in my joints.
Although the radiation is focused on the prostate bed the other tissues in the area get a good dose as well, I have seen some numbers somewhere that suggested that the hip joints receive about 45 Gy each if you have 66 Gy to the prostate bed.
I was diagnosed at 55 and I am now 58 going on 59, but I reckon that the treatment has aged me by a good few years in comparison with how I would have been.
OK, I am in remission, but the treatment has exacted a price in terms of my sexuality, fitness and enjoyment of life.

Best wishes,

Georges

GeorgeG
Posts: 152
Joined: May 2017

Georges

 

Yes, any medical intervention is a game of risk reward tradeoffs. My wife and I always believed that there better be a really good reason to add drugs or medical proceedures that outweigh the risks. Radiation and ADT has impacted my life significantly now since my hip and leg pain. RP was a piece of cake, home from out of state in a few days and 95 continent to baseline shortly thereafter. Sexual function was recovering but SR and ADT has taken its toll there as well. Its a journey but we are still here!

 

George

 

VascodaGama's picture
VascodaGama
Posts: 3355
Joined: Nov 2010

I also experienced joint pain while on the effects from ADT. In fact it is well known that the loss of testosterone results in a sort of osteoarthritis affecting articular tissues that can even lead to joint failure. In my experience, the symptom started at about the 10th months in from Eligard shots with increasing occurrences along the ADT period that lasted till three months post the end of the shots effectiveness when the testosterone increased from T=1 to T=100 ng/dL.

My RT protocol also involved an attack to the iliac and inguinal lymph nodes striking the localized bones. I cannot relate any issue regarding bone lesions due to the treatment as all exams (BS and PET) have been negative, but there have been reports from survivors here not so fortunate. The best to check if the pain relates to metastases is to get tested. I recommend you to give it an opportunity in submitting to a PSMA-PET scan.

Best,

VG 

 

GeorgeG
Posts: 152
Joined: May 2017

I am seeing an ortho at my next Mayo visit with images and blood tests ongoing for joint disease. We are also working on a choline PET scan for the following visit.

 

So your joint symptoms went away after ADT? Is it your understang that it is related to the drug or the testosterone deprivation? IOW, would we have the same issues with physical castration?

 

George

VascodaGama's picture
VascodaGama
Posts: 3355
Joined: Nov 2010

Deprivation of the testosterone is not the solo cause of the symptoms we experience while on ADT. Osteoarthritis is a side effect from hormonal manipulation. Apart from the testosterone, ADT drugs used in PCa therapies also affect other hormonal glands as it causes havoc in the endocrine system. Estrogen therapies in breast cancer also are subjected to the same symptoms.

At such occurrences, the body tries balancing the situation for the missing hormones in a function substituting them by other androgens. Somehow, women are more sensitive to changes to their hormonal system and get faster and accentuated symptoms from HT manipulations.

Best,

VG

 

GeorgeG
Posts: 152
Joined: May 2017

Did you find anything to give you relief?

 

George

 

VascodaGama's picture
VascodaGama
Posts: 3355
Joined: Nov 2010

I do not know how far my daily aspirin (100mg) help me but during ADT I never took drugs specifically to counter the side effects. Symptoms were mild but numerous and existed in short periods along the 18 months on Eligard. I recall by the end of ADT that some days climbing stairs was painful. I couldn't walk well. However, the most annoying side effect was fatigue that was present all the time. Some guys experience nasty side effects and take drugs for relief (over-the-counter pain killers).

Best.

VG

 

Subscribe to Comments for "Hip joint pain on ADT"